Alert archive / Georgia / Tornado Warnings in 1998

Tornado Warning 31, NWS Tallahassee, FL

September 29, 1998Grady County, Mitchell County, Georgia

NWS Tallahassee, FL issued this tornado warning at Sep 29, 1998, 4:36 AM EDT for Grady County, Mitchell County, Georgia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 1998, 4:36 AM EDT (08:36 UTC)
Expired
Sep 29, 1998, 5:25 AM EDT
In force
49 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Grady County, GA, Mitchell County, GA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 11:00 PM EDTTornado WatchSPC12 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WFUS1 KTLH 290839 RRA
TORTLH
GAC131-205-290925-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
436 AM EDT TUE SEP 29 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN GRADY COUNTY IN SOUTHWESTERN GEORGIA
  MITCHELL COUNTY IN SOUTHWESTERN GEORGIA

* UNTIL 525 AM EDT

* AT 434 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AND
  SPOTTER REPORTS INDICATED A TORNADO 23 MILES SOUTH OF CAMILLA OR
  16 MILES SOUTH OF BRANCHVILLE MOVING NORTH AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
HARRELLS STILL             BY 445 AM EDT
BRANCHVILLE                BY 455 AM EDT
CAMILLA                    BY 505 AM EDT


THIS IS A DANGEROUS SITUATION.  ACT QUICKLY.  IF YOU ARE IN
THE PATH OF THIS TORNADO...MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Sep 29, 3:30 AM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 29, 3:30 AM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 AM EDT TUE SEP 29 1998

COORD WITH MIA/TBW/FFC/BHM/JAX. WILL ISSUE CSTL FLOOD WARNING FROM
AQQ-SUWANNEE RIVER FOR THIS MORN. LATEST OBS FOR PAST 6 HOURS
INDICATE WINDS AT KEATON BEACH SINCE 2 PM WERE FROM SE-S AT 20-30
KTS WITH GUSTS TO 34-42 KTS SINCE 7 PM. AT CEDAR KEY...WINDS S 20-29
KTS SINCE 5 PM AND GUSTS TO 32-35 KTS SINCE 6 PM.  IN SHORT...
INDS HAVE BEEN BLOWING OUT ACROSS APALACHEE BAY. MODELS INDICATE
WINDS TO STAY UP THROUGH 18Z. IF NGM IS CORRECT...SFC STREAMLINES
ARE FROM A SOUTHERLY DIRECTION LONGER SO WILL IMPACT WESTERN APALACHEE
BAY AS WELL. TAYLOR & DIXIE COUNTY COASTS LOOK TO BE MOST
VULNERABLE...IF A MORE SW FETCH DEVELOPS. LOOKING FOR NEAR 2 FEET
DEPARTURES WESTERN APALACHEE BAY AND 2 TO 2.5 FOOT RANGE FOR
EASTERN APALACHEE BAY.

COORD WITH MIA AND FFA WILL CONT JEFFERSON COUNTY EASTWARD. FFA
MOST LIKELY DROPPED FOR SW GA.
MODELS: ETA MOVES LOW OUT AT A FAIRLY GOOD PACE ENE...WHILE NGM AND
AVN STILL IN FL PANHANDLE THIS EVE. HOPE ETA IS RIGHT BUT WILL GIVE
THE ETA AND AVN SOME WEIGHT. EITHER WAY...CATEGORICAL POPS BIG
BEND/GA AND LIKELY SE AL AND PANHANDLE THIS MORN. TONIGHT...CHC
POPS MAY BE NEEDED THIS EVE FOR BIG BEND/GA CWA BUT MAY END POPS SE
AL...FL PH. COMPROMISE ON GUID TEMPS SEEMS IN ORDER.

VOLKMER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 12:27 AM EDTTornado WarningTAEEarly38 min
Sep 29, 12:35 AM EDTTornado WarningTAEMiller25 min
Sep 29, 5:22 AM EDTTornado WarningTAEGrady, Mitchell63 min
Sep 29, 6:14 AM EDTTornado WarningTAEDougherty, Mitchell61 min
Sep 29, 4:25 PM EDTTornado WarningTAEDecatur, Seminole30 min
Sep 29, 4:30 PM EDTTornado WarningTAEWorth30 min
Sep 29, 5:25 PM EDTTornado WarningTAEDecatur35 min
Sep 29, 5:36 PM EDTTornado WarningTAEWorth29 min

Nearby

Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.